Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Lake Charles, LA

June 7, 2012Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 7, 2012, 6:07 PM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2012, 6:07 PM CDT (23:07 UTC)
Expired
Jun 7, 2012, 7:00 PM CDT
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 19 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:30 PM CDTTSTM WND DMG2 W Bell City, LANWS METEOROLOGIST REPORTS A TREE BLOWN DOWN TWO MILES WEST OF BELL CITY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS54 KLCH 072307
SVRLCH
LAC019-023-080000-
/O.NEW.KLCH.SV.W.0055.120607T2307Z-120608T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
607 PM CDT THU JUN 7 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  NORTH CENTRAL CAMERON PARISH IN SOUTHWEST LOUISIANA...

* UNTIL 700 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER SOUTHEASTERN CALCASIEU
  PARISH...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLMWOOD BY 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3002 9314 3016 9312 3016 9295 3008 9296
      3008 9300 3004 9300 3004 9296 3001 9296
TIME...MOT...LOC 2306Z 077DEG 11KT 3009 9302

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:57 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 7, 3:57 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
357 PM CDT THU JUN 7 2012

.DISCUSSION...SCATTERED SHOWERS AND STORMS HAVE STARTED TO DEVELOP
ACROSS THE CWA. LOOKING AT THE MORNING KLCH SOUNDING... WHEN
MODIFIED TO THE LOW 90S, CAPE WILL BE AROUND 2K J/KG WHICH IS
SUFFICIENT TO ALLOW A FEW ROBUST STORMS THIS AFTERNOON. THIS WILL
COMBINE WITH ADDED SURFACE CONVERGENCE FROM A WEAKENING FRONTAL
BOUNDARY ALONG THE COAST, THE SEA BREEZE BOUNDARY, AND PWATS
AROUND 1.75 WILL ALLOW SCT TSRA TO CONTINUE UNTIL DAYTIME HEATING
IS LOST.

ACROSS THE SOUTHERN STATES AND WESTERN GULF... A WEAKENING FRONTAL
BOUNDARY IS LINGERING ACROSS THE NORTHERN GULF COAST, AN UPPER
LOW OVER TX CONTINUES TO SLOWLY MOVE SE TOWARD THE CWA, AND A
WEAK AND BROAD LOW OVER THE NW GULF CONTINUES TO LIFT NORTH. THE
FRONTAL BOUNDARY AND BROAD LOW WILL AID MASS CONVERGENCE OVER THE
NEXT FEW DAYS WHILE THE SHORT WAVE PROVIDES UPPER DIVERGENCE.
BASICALLY RAIN CHANCES WILL REMAIN ELEVATED THROUGH THE WEEKEND UNTIL
THE SHORT WAVE PASSES SUNDAY. RAIN CHANCES WILL BE HIGHEST OVER
THE EASTERN SECTIONS OF THE CWA SAT AND SUN AS MOISTURE STREAMS
NORTH FROM THE GULF THEN CHANCES WILL DECREASE FROM WEST TO EAST
AS DRIER AIR FILTERS IN LATER SUNDAY. LOCALLY HEAVY RAINFALL MAY
RESULT AS PWATS ARE EXPECTED TO CLIMB TO AROUND 2". A RETURN OF
MORE TYPICAL DIURNAL CONVECTION IS EXPECTED FOR THE FIRST HALF OF
THE COMING WEEK.

&&

.MARINE...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA CRITERIA
THROUGH THE PERIOD, HOWEVER SCATTERED TO NUMEROUS SHOWERS AND
STORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY WITH WINDS AND SEAS
HIGHER AROUND STORMS. SUNDAY INTO EARLY NEXT WEEK THE AREA WILL BE
BETWEEN A RIDGE OVER THE ATLANTIC AND A LOW OVER THE PLAINS WHICH
WILL INCREASE SOUTH WINDS TO AROUND 15KTS OR MORE WHICH WILL ALSO
BUILD SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  88  71  86  72 /  30  60  50  70  50
KBPT  71  87  72  87  72 /  30  60  40  60  40
KAEX  69  89  70  88  70 /  30  60  40  70  50
KLFT  72  87  71  87  72 /  30  60  60  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 7, 4:51 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT THU JUN 7 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
081115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
451 AM CDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE BOUNDARY AND A VERY MOIST AND UNSTABLE ATMOSPHERE
WILL COMBINE FOR A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS.
THE BEST CHANCE FOR THE STORMS WILL DURING THE AFTERNOON AND EARLY
EVENING HOURS...AND ALONG THE I-10 CORRIDOR...SNAKING UP INTO THE
PINEY WOODS OF SOUTHEAST TEXAS. RAINFALL RATES BETWEEN 1 TO 2
INCHES WILL LIKELY ACCOMPANY THE STORMS. DUE TO THE SLOW MOVEMENT
OF THE STORMS...SOME ISOLATED HEAVY RAINFALL AMOUNTS WILL BE
POSSIBLE. IF THESE AMOUNTS FALL OVER URBAN AREAS...SOME MINOR
STREET FLOODING WILL BE POSSIBLE. A FEW PULSE STRONG STORMS WITH
GUSTY WINDS CAN NOT BE RULED OUT. ALSO...IN THESE CONDITIONS WITH
A VERY MOIST ATMOSPHERE...HIGH INSTABILITY...AND A WEAK VERTICAL
WIND PROFILE...IT IS POSSIBLE THAT TROPICAL FUNNEL CLOUDS MAY FORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WITH DAYTIME HEATING CAN BE
EXPECTED AGAIN ON FRIDAY. OVER THE WEEKEND...A BETTER CHANCE FOR
RAIN LOOKS TO BE IN STORE. AN UPPER LEVEL LOW WILL MOVE SLOWLY
ACROSS THE AREA ON SATURDAY AND SUNDAY. THIS UPPER LEVEL LOW WILL
COMBINE WITH A VERY MOIST ATMOSPHERE...FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-081115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
451 AM CDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY
NEAR THE COAST AND OVER COASTAL LAKES AND BAYS DURING THE
AFTERNOON AND EARLY EVENING. LOCALLY GUSTY WINDS AND HIGHER SEAS
CAN BE EXPECTED WITH THE STORMS...ALONG WITH FREQUENT CLOUD TO
WATER LIGHTNING. ALSO...CONDITIONS WILL BE POSSIBLE FOR BRIEF
TROPICAL FUNNEL CLOUDS AND WATER SPOUTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
FRIDAY. MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED OVER THE WEEKEND AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS. LOCALLY GUSTY WINDS AND HIGHER SEAS...ALONG WITH
OCCASIONAL CLOUD TO WATER LIGHTNING...AND HEAVY RAINFALL REDUCING
VISIBILITIES BELOW 1 NM WILL BE POSSIBLE WITH THE STORMS ON
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Jun 7, 2:43 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
243 PM CDT THU JUN 7 2012

LAZ053>055-072045-
LOWER ST. MARTIN LA-IBERIA LA-ST. MARY LA-
243 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL 345 PM CDT...

AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER CHARENTON...MOVING NORTH AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN ST. MARY PARISH AT 300 PM
  RURAL CENTRAL IBERIA PARISH AT 330 PM
  RURAL EASTERN IBERIA PARISH AT 340 PM

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2974 9154 2977 9166 3000 9167 2996 9147
      2989 9140 2988 9140

JT
-_@_WWA_SWS.WWAPROD--!
Special weather statement, Jun 7, 4:47 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT THU JUN 7 2012

LAZ044-045-053-072245-
LAFAYETTE LA-UPPER ST. MARTIN LA-IBERIA LA-
447 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...IBERIA AND ST. MARTIN
PARISHES UNTIL 545 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF ST. MARTINVILLE...MOVING
NORTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CECILIA BY 515 PM...
  CATAHOULA AND HENDERSON BY 525 PM...
  BUTTE LA ROSE AND LAKE PELBA BY 545 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3016 9146 3013 9163 3011 9191 3013 9192
      3015 9190 3018 9192 3036 9191 3037 9164
      3026 9159 3024 9154 3024 9149 3019 9148

K. KUYPER
Special weather statement, Jun 7, 5:49 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 PM CDT THU JUN 7 2012

LAZ041>043-052-073-074-072345-
ACADIA LA-CALCASIEU LA-JEFFERSON DAVIS LA-VERMILION LA-
WEST CAMERON LA-EAST CAMERON LA-
549 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR ACADIA...CALCASIEU...JEFFERSON
DAVIS...VERMILION AND CAMERON PARISHES UNTIL 645 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
WEST OF LAKE CHARLES REGIONAL AIRPORT TO 3 MILES NORTHWEST OF LAKE
ARTHUR...MOVING NORTHEAST AT 5 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LAKE ARTHUR BY 555 PM...
  KLONDIKE BY 605 PM...
  LAKE CHARLES REGIONAL AIRPORT BY 615 PM...
  HOLMWOOD BY 620 PM...
  MERMENTAU...MORSE AND RICEVILLE BY 645 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3001 9366 3020 9339 3022 9226 3002 9250
      3002 9328 3005 9330 3005 9332 3002 9333

25
Special weather statement, Jun 7, 5:53 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 PM CDT THU JUN 7 2012

LAZ033-045-072345-
ST. LANDRY LA-UPPER ST. MARTIN LA-
553 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY AND ST. MARTIN
PARISHES UNTIL 645 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF ATCHAFALAYA NATIONAL
WILDLIFE REFUGE...MOVING WEST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HENDERSON BY 610 PM...
  CECILIA BY 615 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3032 9162 3025 9184 3052 9197 3055 9176
      3053 9174 3051 9174 3051 9175 3050 9173
      3050 9170 3044 9164 3040 9163 3037 9164

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:43 PM CDTSpecial Weather StatementLCHSt. Mary62 min
Jun 7, 4:47 PM CDTSpecial Weather StatementLCHSaint Martin58 min
Jun 7, 5:49 PM CDTSpecial Weather StatementLCHJefferson Davis56 min
Jun 7, 5:53 PM CDTSpecial Weather StatementLCHSaint Landry52 min
Jun 7, 5:59 PM CDTSpecial Marine WarningLCH61 min
Jun 7, 6:20 PM CDTSpecial Weather StatementLCHCalcasieu55 min
Jun 7, 6:56 PM CDTSpecial Weather StatementLCHCalcasieu64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.